Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 247, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 20, 1997, 2:26 PM CDT for Clark County, Kansas. It was in force for 64 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 20, 1997, 2:26 PM CDT (19:26 UTC)
- Expired
- Aug 20, 1997, 3:30 PM CDT
- In force
- 64 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Clark County, KS
The radar
The Dodge City radar (KDDC), 60 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 2:32 PM CDT | Hail 1.5 | Minneola, KS | |
| Aug 20, 2:43 PM CDT | Hail 4.5 | Minneola, KS | Nearly every window in the small community were broken with siding destroyed on many homes. Cars received considerable damage too. Shingles were also torn off. Skylights broken at the school. |
| Aug 20, 2:47 PM CDT | Tornado F0 | Minneola, KS | |
| Aug 20, 3:10 PM CDT | Hail 1.75 | Minneola, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.4 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1641 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1385 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 201926 RRA SVRDDC KSC025-202030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 226 PM CDT WED AUG 20 1997 * SEVERE THUNDERSTORM WARNING FOR NORTHERN CLARK COUNTY IN SOUTHWESTERN KANSAS * UNTIL 330 PM CDT * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF NORTHERN CLARK COUNTY * AT 224 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 1 MILE NORTHWEST OF MINNEOLA MOVING WEST AT 5 MPH. THIS STORM WILL LIKELY PRODUCE LARGE HAIL IN EXCESS OF TWO INCHES IN DIAMETER. TAKE ACTION NOW TO PROTECT YOURSELF AND YOUR PROPERTY. MOVE INDOORS AND STAY AWAY FROM WINDOWS. WINDS GREATER THAN 55 MILES AN HOUR ARE ALSO POSSIBLE. HUTTON/MCAVOY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:25 PM CDT, 1 minute earlier.
Area forecast discussion, Aug 20, 2:25 PM CDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 225 PM CDT WED AUG 20 1997 PLENTY OF FORECAST CHALLENGES THIS VERSION. MOST OF TSRA MOVING INTO OK. TSRA MOVED ALONG 850 FRONT AS S/W MOVED THROUGH. STORMS SHOULD PUSH THE SFC BOUNDARY FURTHER WEST THAN CURRENT MODELS ARE SUGGESTING. CONVECTION CONTINUES TO DEVELOP SOUTH OF DDC. SO QUESION FOR TONIGHT WILL BE TSRA CHANCES FOR REMAINDER OF CWA. INSTABILITY AXIS THROUGH DDC-NW. APPEARS THAT TSRA WILL CONTINUE TO DEVELOP ALONG OUTFLOW BOUNDARY WEST-SOUTHWEST OF DDC. ADAP PRODUCTS SHOW BEST MOISTURE CONVERGANCE ALONG CO-KS BORDER ATTM. BEST CHANCES FOR TRSA OVER FOR SOUTH-SOUTHWEST AREAS FOR EARLY TONIGHT. NEXT S/W COMES DOWN NW FLOW LATER TONIGHT...SO NORTHERN AREAS MAY NOT SEE TSRA UNTIL LATE. MAY PUT HIGHER POPS WEST FOR TONIGHT AND USE LATE WORDING FOR NORTHEAST-EAST ZONES WITH POSSIBLY SEVERE WORDING. LOOKS LIKE BOUNDAY MAY HANG AROUND NEXT 48 HOURS. THIS AND THE FACT THAT SFC FLW WILL BE SOUTHEAST...DEWPOINTS SHOULD STAY UP. WILL HAVE SOME MENTION OF POPS IN ALL PERIODS HOWEVER. WILL MAKE LAST MOMENT DECESION ON NUMBERS. TEMPS MAY BE TRICKY. WITH ESE UPSLOPE FLOW AND DEWPOINTS ABOVE FWC PROGS...LOWS (EASTERN CWA ANYWAY) MAY STAY ABOVE FWC TEMPS. WITH FRONT PUSHED BACK WEST...UPSLOPE FLOW SHOULD OCCUR AND WITH LOTS OF MOISTURE AROUND...TEMPS SHOULD BE COOLER THAN FWC NUMBERS AND WILL GO CLOSER TO AVN WHICH MAY BE A BIT WARM AS WELL. SO...EXPECT SLIGHTY HIGHER LOWS. .DDC...NONE DDC 066/089 066/088 064 322 GCK 064/091 063/089 062 222 EHA 063/092 063/090 062 222 LBL 063/091 064/089 062 222 HYS 064/084 064/087 063 333 P28 068/087 069/091 067 233 REITER
In the hours before
Special weather statement, Aug 20, 10:58 AM CDT, 3 hours 28 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-220600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1058 AM CDT WED AUG 20 1997 SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING. SYNOPSIS: A STATIONARY FRONT CONTINUES TO EXTEND OVER FAR WESTERN KANSAS THIS MORNING. SOUTHEAST WINDS WILL CONTINUE TO BRING MOIST AIR OVER THE AREA. AS THE DAY PROGRESSES...THE ATMOSPHERE WILL CONTINUE TO DESTABILIZE. AND TONIGHT...AN UPPER LEVEL DISTURBANCE MOVING OUT OF THE NORTHERN ROCKIES WILL HELP TRIGGER THUNDERSTORM DEVELOPEMENT. SOME OF THE STORMS WILL BE SEVERE. ALL OF SOUTHWEST KANSAS WILL BE UNDER THE THREAT OF SEVERE THUNDERSTORMS TONIGHT. REITER
Special weather statement, Aug 20, 11:00 AM CDT, 3 hours 26 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-210600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1100 AM CDT WED AUG 20 1997 SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING. SYNOPSIS: A STATIONARY FRONT EXTENDED FROM NORTH CENTRAL MISSOURI INTO SOUTHWESTERN KANSAS THIS MORNING. MEANWHILE...AMPLE LOW LEVEL MOISTURE REMAINS IN PLACE OVER SOUTHWEST KANSAS. AS A WEAK UPPER LEVEL DISTURBANCE MOVES OVER THE AREA LATE THIS AFTERNOON AND EVENING...THUNDERSTORMS...SOME SEVERE...ARE EXPECTED TO DEVELOP OVER PARTS OF SOUTHWEST KANSAS. THE AREA MOST THREATENED APPEARS TO BE EAST OF A LINE FROM SYRACUSE TO LIBERAL. REITER
Special weather statement, Aug 20, 11:05 AM CDT, 3 hours 21 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-230600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1105 AM CDT WED AUG 20 1997 SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. SYNOPSIS: THE MAIN THREAT (THOUGH LESS THAN LAST NIGHT) FOR SEVERE THUNDERSTORMS TONIGHT WILL BE EAST OF A LINE FROM WAKEENEY TO COLDWATER. LOW LEVEL MOISTURE REMIANS IN PLACE OVER THIS AREA. AN UPPER LEVEL DISTURBANCE LOCATED OVER CENTRAL WYOMING THIS MORNING WILL MOVE INTO WESTERN NEBRASKA THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THAT AREA BY LATE AFTERNOON...THEN MOVE SOUTH INTO KANSAS TONIGHT. REITER
Local storm report, Aug 20, 12:50 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1250 PM CDT WED AUG 20 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0954 AM 5 E ST. JOHN KS 1.00 INCH HAIL
08/20/97 STAFFORD
0958 AM 5 E ST. JOHN KS 1.75 INCH HAIL
08/20/97 STAFFORD COVERED GROUND
1023 AM 17 SE LACROSSE KS 0.75 INCH HAIL
08/20/97 RUSH
1025 AM 14 NNE PRATT KS 2.00 INCH HAIL
08/20/97 PRATT COVERING GROUND
1030 AM 10 NE LARNED KS 1.00 INCH HAIL
08/20/97 PAWNEE
1030 AM 12 NE PRATT KS 1.75 INCH HAIL
08/20/97 PRATT
1056 AM CAIRO KS 1.50 INCH HAIL
08/20/97 PRATT COVERING GROUND
1103 AM STAFFORD KS WIND DAMAGE
08/20/97 STAFFORD 65 TO 70 MPH WINDS
POWER LINES DOWN
1105 AM 9 ESE ST. JOHN KS 60 MPH WIND GUST
08/20/97 STAFFORD
1113 AM ZENITH KS 60 MPH WIND GUST
08/20/97 STAFFORD
1208 PM 9 E GREENSBURG KS 0.88 INCH HAIL
08/20/97 KIOWA
LEEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 9:47 AM CDT | Severe Thunderstorm Warning | DDC | Stafford | 48 min |
| Aug 20, 10:09 AM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 46 min |
| Aug 20, 10:17 AM CDT | Severe Thunderstorm Warning | DDC | Pratt | 48 min |
| Aug 20, 10:32 AM CDT | Severe Thunderstorm Warning | DDC | Stafford | 63 min |
| Aug 20, 12:07 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 48 min |
| Aug 20, 12:57 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 48 min |
| Aug 20, 2:37 PM CDT | Tornado Warning | DDC | Clark | 33 min |
| Aug 20, 3:09 PM CDT | Tornado Warning | DDC | Clark | 46 min |
| Aug 20, 5:07 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 63 min |
| Aug 20, 6:08 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 47 min |
| Aug 20, 6:45 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.